Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2002, 1:25 PM CDT for Cedar County, Polk County, St. Clair County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 1:25 PM CDT (18:25 UTC)
- Expired
- Jul 18, 2002, 2:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cedar County, MO, Polk County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:30 PM CDT | Hail 1.75 | Collins, MO | |
| Jul 18, 1:45 PM CDT | Hail 1 | Humansville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2076 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KSGF 181825 SVRSGF MOC039-167-185-181930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 124 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN POLK COUNTY IN MISSOURI NORTHEASTERN CEDAR COUNTY IN MISSOURI SOUTHEASTERN ST. CLAIR COUNTY IN MISSOURI * UNTIL 230 PM CDT * AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF HUMANSVILLE...OR 12 MILES NORTH OF STOCKTON...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUMANSVILLE BY 155 PM CDT. THE TOWNS OF COLLINS AND GERSTER ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3793 9388 3776 9381 3775 9347 3796 9356 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:00 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 18, 12:00 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1200 PM CDT THU JUL 18 2002 WILL BE UPDATING SHORTLY TO DROP AFTERNOON MAXES ESPECIALLY OVER WEST PLAINS AREAS. UPPER 80S OVER THE WEST LOOK TOO WARM ALSO. OTHERWISE PLAN TO POPS FOR TUESDAY...AND TWEEK TEMPS DOWN ACCORDINGLY. PREVIOUS AFD FOLLOWS... TERRY (226 AM ) FORECAST CONCERNS WILL CONTINUE TO BE LOW CHANCE OF POPS AND WHAT AFFECT CLOUDS WILL HAVE ON TEMPS...THRU FORECAST PERIOD. NOT MUCH CHANGE IN WEATHER PATTERN ACROSS CWA. STLT SHOWS THAT MOISTURE FEED IS SLOWLY SHIFTING TO THE EAST WITH MOST OF CI/AC IN EXTREME SE ZONES. AS THE CASE FOR THE PAST SEVERAL DAYS CLOUDS/PCPN WILL DETERMINE HIGHS. SO WILL KEEP TEMP TREND OF NEAR 90/UPPER 80S IN WRN ZONES WITH LESS CLOUD COVERAGE EXPECTED TO MID 80S IN ERN ZONES WITH MORE CLOUD COVER/BETTER CHANCE OF PCPN. WILL DROP POPS TO THE 20/30 RANGES BASED ON ETA QPF VALUES FOR TODAY/TONIGHT. ALSO WILL USE AFTERNOON/EVENING WORDING FOR 1ST/2ND PERIODS. MODELS SHOWS 5H TROF/COOL POCKET ON FRIDAY WITH BEST LIFT/DYNAMICS IN ERN ZONES WITH HIGH PRESSURE BUILDING IN OVER KANSAS. THUS WILL RAISE POPS TO 30/40 RANGE WITH HIGHER POPS IN ERN ZONES AGAIN. LOOKS LIKE 5H HIGH OVER KANSAS WILL FINALLY PUSH 5H TROF A LITTLE FARTHER EAST WHICH SHOULD BEGIN TO END THE THREAT OF PCPN BY LATE SATURDAY. WILL LEAVE IN LOW POPS FOR SATURDAY MORNING/AFTERNOON BUT REST OF EXTENDED DRY...AS EXTENDED MODELS ARE MUCH HELP WITH QPF. BOTTOM LINE DONT SEE ANY SIGNIFICANT SURFACE FEATURES EXCEPT A WEAK BOUNDARY OVER NRN MO WHICH SHOULD NOT AMOUNT TO ANYTHING OVER OUR CWA THRU FORECAST PERIOD. ABOUT THE ONLY THING TO KICK OFF PCPN IS MINUS 8-10C 5H TEMPS AND ASSOCIATED WEAK LIFTING WITH 5H LOW/SHEAR AXIS FOR THE NEXT COUPLE OF DAYS. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SS
In the hours before
Special weather statement, Jul 18, 1:20 PM CDT, 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT THU JUL 18 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH. * AREA AND TIMING... ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS THROUGH 9 PM. * SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. * DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW STRONG UPDRAFTS TO PRODUCE SMALL HAIL. * EXTENDED OUTLOOK THROUGH WEDNESDAY... THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Jul 18, 1:20 PM CDT, 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT THU JUL 18 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH. * AREA AND TIMING... ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS THROUGH 9 PM. * SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. * DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW STRONG UPDRAFTS TO PRODUCE SMALL HAIL. * EXTENDED OUTLOOK THROUGH WEDNESDAY... THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:33 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 18, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 60 min |
| Jul 18, 1:19 PM CDT | Flash Flood Warning | SGF | Howell | 4 hr |
| Jul 18, 1:49 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 41 min |
| Jul 18, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 36 min |
| Jul 18, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 39 min |
| Jul 18, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| Jul 18, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 61 min |
| Jul 18, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 59 min |
| Jul 18, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 34 min |
| Jul 18, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 38 min |
| Jul 18, 4:40 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 18, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 52 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
| Jul 18, 6:31 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.